The Annals of Applied Probability

Multitype randomized Reed–Frost epidemics and epidemics upon random graphs

Peter Neal

Full-text: Open access

Abstract

We consider a multitype epidemic model which is a natural extension of the randomized Reed–Frost epidemic model. The main result is the derivation of an asymptotic Gaussian limit theorem for the final size of the epidemic. The method of proof is simpler, and more direct, than is used for similar results elsewhere in the epidemics literature. In particular, the results are specialized to epidemics upon extensions of the Bernoulli random graph.

Article information

Source
Ann. Appl. Probab., Volume 16, Number 3 (2006), 1166-1189.

Dates
First available in Project Euclid: 2 October 2006

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1159804979

Digital Object Identifier
doi:10.1214/105051606000000123

Mathematical Reviews number (MathSciNet)
MR2260061

Zentralblatt MATH identifier
1107.92049

Subjects
Primary: 92D30: Epidemiology
Secondary: 05C80: Random graphs [See also 60B20]

Keywords
Multitype epidemic models random graphs central limit theorems

Citation

Neal, Peter. Multitype randomized Reed–Frost epidemics and epidemics upon random graphs. Ann. Appl. Probab. 16 (2006), no. 3, 1166--1189. doi:10.1214/105051606000000123. https://projecteuclid.org/euclid.aoap/1159804979


Export citation

References

  • Altmann, M. (1995). Susceptible-infected-removed epidemic models with dynamic partnerships. J. Math. Biol. 33 661–675.
  • Andersson, H. (1993). A threshold limit theorem for a multitype epidemic model. Math. Biosci. 117 3–18.
  • Andersson, H. (1998). Limit theorems for a random graph epidemic model. Ann. Appl. Probab. 8 1331–1349.
  • Andersson, H. (1999). Epidemic models and social networks. Math. Sci. 24 128–147.
  • Ball, F. (1986). A unified approach to the distribution of total size and total area under the trajectory of infectives in epidemic models. Adv. in Appl. Probab. 18 289–310.
  • Ball, F. and Clancy, D. (1993). The final size and severity of a generalised stochastic multitype epidemic model. Adv. in Appl. Probab. 25 721–736.
  • Ball, F. and Clancy, D. (1995). The final outcome of an epidemic model with several different types of infective in a large population. J. Appl. Probab. 32 579–590.
  • Ball, F. and Lyne, O. (2001). Stochastic multitype SIR epidemics among a population partitioned into households. Adv. in Appl. Probab. 33 99–123.
  • Ball, F., Mollison, D. and Scalia-Tomba, G. (1997). Epidemics with two levels of mixing. Ann. Appl. Probab. 7 46–89.
  • Ball, F. and Neal, P. (2003). The great circle epidemic model. Stochastic Process. Appl. 107 233–268.
  • Billingsley, P. (1968). Convergence of Probability Measures. Wiley, New York.
  • Durrett, R. (1991). Probability: Theory and Examples. Wadsworth and Brooks, Pacific Grove, CA.
  • Lefèvre, C. and Utev, S. (1999). Branching approximation for the collective epidemic model. Methodol. Comput. Appl. Probab. 1 211–228.
  • Martin-Löf, A. (1986). Symmetric sampling procedures, general epidemic processes and their threshold limit theorems. J. Appl. Probab. 23 265–282.
  • Mode, C. (1971). Multitype Branching Processes: Theory and Applications. Elsevier, New York.
  • Neal, P. (2003). SIR epidemics on a Bernoulli random graph. J. Appl. Probab. 40 779–782.
  • Newman, M. (2002). Spread of epidemic disease on networks. Phys. Rev. E 66 016128.
  • Picard, P. and Lefèvre, C. (1990). A unified analysis of the final size and severity distribution in the collective Reed–Frost epidemic processes. Adv. in Appl. Probab. 22 269–294.
  • Scalia-Tomba, G. (1985). Asymptotic final size distribution for some chain-binomial processes. Adv. in Appl. Probab. 17 477–495.
  • Scalia-Tomba, G. (1986). Asymptotic final size distribution of the multitype Reed–Frost process. J. Appl. Probab. 23 563–584.
  • Scalia-Tomba, G. (1990). On the asymptotic final size distribution of epidemics in heterogeneous populations. Stochastic Processes in Epidemic Theory. Lecture Notes in Biomath. 86 189–196. Springer, New York.
  • Whittle, P. (1955). The outcome of a stochastic epidemic–-a note on Bailey's paper. Biometrika 42 116–122.